Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between January - March 2008
The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period January - March 2008 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.
FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.
|Product Name: Active Ingredient (Trade)|
or Product Class
|Potential Signal of Serious Risk/New Safety Information||Additional Information|
(as of February 1, 2013)
|Arginine Hydrochloride Injection (R-Gene 10)||Pediatric overdose due to labeling / packaging confusion|
No further regulatory action is planned at this time.
This issue is discussed in the FDA Drug Safety Newsletter, Volume 2, Number 2, 2009.
Revisions have been made to the product labeling, container labeling, and packaging configuration.
|Desflurane (Suprane)||Cardiac arrest|
This issue was identified during a review of desflurane adverse events as required by the Best Pharmaceuticals for Children Act. Information from a review of the AERS database was presented at a March 2008 advisory committee meeting. Minutes of the Pediatric Advisory Committee, March 25, 2008
The desflurane labeling was updated in April 2009 to include cardiac arrest in the Adverse Reactions section under Post Marketing Reports.
|Duloxetine (Cymbalta)||Urinary retention|
This issue was identified during a review of duloxetine adverse events as part of the Post-Marketing Safety Evaluation of New Molecular Entities (NMEs) pilot program. The review of events indicated that there were many cases, including some with serious outcome. The Warnings and Precautions section of labeling has been updated to reflect this new information. Additionally, this review of duloxetine was detailed in the FDA Drug Safety Newsletter, Volume 1, Issue 2, Winter 2008.
No regulatory action is planned at this time.
FDA has received one report since Intelence was approved and is continuing to monitor for additional reports.
|Fluorouracil Cream (Carac) and Ketoconazole Cream (Kuric)||Adverse events due to name confusion|
The FDA/CDER medication error division works closely with the Institute for Safe Medication Practices (ISMP) on some issues. Both FDA and ISMP have been evaluating this issue. ISMP Discussion (Carac-Kuric mix-ups ).
In March 2009 the manufacturer of ketoconazole cream discontinued distributing their product under the name of Kuric, which should resolve the name confusion issue.
|Heparin||Anaphylactic-type reactions||FDA’s Information on Heparin page contains extensive information on this issue.|
In February 2008 FDA approved changes to the Warnings section of labeling to advise of the need to use glucose-specific blood glucose monitors to avoid falsely elevated glucose readings. In April 2009 FDA approved the addition of a Boxed Warning and Medication Guide addressing this issue.
|Insulin U-500 (Humulin R)||Dosing confusion|
The Warnings and Precautions section of the labeling for Humulin R was updated March 2011, to address dosing confusion between the U-500 and U-100 products.
FDA Patient Safety News featured a story on this issue in April 2008 and repeated the story in September 2008. FDA continues to evaluate this issue.
|Ivermectin (Stromectol) and Warfarin||Drug interaction||This drug interaction was added to the Stromectol labeling in March 2008; see Precautions – Drug Interactions. Stromectol labeling approved December 15, 2009 (PDF - 126KB)|
|Lapatinib (Tykerb)||Hepatotoxicity||Information on hepatotoxicity was added to the Tykerb labeling in July 2008; see Boxed Warning, Warnings and Precautions, Adverse Reactions.|
Tykerb labeling approved July 7, 2008 (PDF - 221KB)
|Lenalidomide (Revlimid)||Stevens Johnson Syndrome|
This issue was featured in the Summer 2008 Drug Safety Newsletter.
This issue was added to the Precautions section of labeling in February 2009.
|Long-Action Opioid Drug Products||Drug misuse, abuse and overdose|
FDA approved the extended-release and long-acting (ER/LA) opioid analgesic Risk Evaluation and Mitigation Strategy (REMS) on July 9, 2012.
|Natalizumab (Tysabri)||Skin melanomas|
FDA has determined that no action is necessary at this time based on available information.
|Nitroglycerin (Nitrostat)||Overdose due to labeling confusion|
Package insert and carton and container labeling was revised in July 2010 to address this issue.
|Octreotide Acetate |
The Adverse Reactions section of the labeling for Sandostatin was updated March 2012, to include additional information about intestinal obstruction.
|Perflutren Lipid Microsphere (Definity)||Cardiopulmonary reactions|
The Boxed Warning and Warnings and Precautions section of the labeling for Definity was updated October 2011, to include additional information about cardiopulmonary reactions.
FDA’s Drug Information Page on Definity includes July 2008 update information.
|Phenytoin Injection (Dilantin)||Purple Glove Syndrome|
The Warnings and Precautions section of the labeling for Dilantin injection was updated November 2011 to include additional information about purple glove syndrome.
|Quetiapine (Seroquel)||Overdose due to sample pack labeling confusion||The manufacturer discontinued circulation of the Seroquel starter pack, which should resolve the overdose issue.|
|Telbivudine (Tyzeka)||Peripheral neuropathy|
FDA approved the addition of peripheral neuropathy to the Warnings and Precautions section of Tyzeka labeling in January 2009. A Medication Guide is also replacing the existing patient package insert.
|Tumor Necrosis Factor (TNF) Blockers||Cancers in children and young adults|
In August 2009 FDA announced that increased risk of certain cancers in children and adolescents has been added to the Boxed Warning in the labeling for the TNF blocker products. Refer to the Web page Tumor Necrosis Factor (TNF) Blockers (marketed as Remicade, Enbrel, Humira, Cimzia, and Simponi) August 2009 for additional information.